Key result
Atorvastatin linked to immune-mediated necrotizing myopathy successfully treated with high-dose corticosteroids.
Case Report (n=1)
Statin-associated immune-mediated necrotizing myopathy is a rare but severe complication that can present with progressive muscle weakness and requires prompt recognition and immunosuppressive therapy.
Statins are among the most frequently prescribed agents in primary care for lipid control and cardiovascular risk reduction. Although generally safe, they are associated with muscle-related adverse effects, ranging from myalgia and self-limiting myopathy to the rare but clinically significant immune-mediated necrotizing myopathy (IMNM). We report a 52-year-old congenitally deaf and mute Chinese man with diabetes, hypertension, and dyslipidaemia who had been on atorvastatin since 2020 and presented with progressive proximal muscle weakness over one year, more prominent in the lower limbs, accompanied by unintentional weight loss. Communication barriers and the absence of classical features of rhabdomyolysis contributed to delayed recognition of an underlying inflammatory myopathy. Laboratory investigations revealed markedly elevated creatine kinase levels, and muscle biopsy confirmed IMNM with strong anti-HMG-CoA (anti-3-hydroxy-3-methylglutaryl-coenzyme A) reductase antibody positivity. The patient responded well to high-dose corticosteroids, with recovery of muscle strength and normalisation of enzyme levels. This case highlights a diagnostic challenge in primary care, where statin-induced myopathy is a common consideration, while statin-associated IMNM remains underrecognised in clinical practice.
No takes yet. Share an insight, caveat, or question.
Ong et al. (2026) conducted a case report in Statin-associated immune-mediated necrotizing myopathy (n=1). Atorvastatin was evaluated. Atorvastatin use in a 52-year-old man was associated with the development of immune-mediated necrotizing myopathy, which resolved following treatment with high-dose corticosteroids.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: